Virginia, 2012

Dense Fog in Virginia, April 20, 2012

April 20, 2012 · NWS LWX · 3 events in 3 counties and zones

High pressure overhead led to radiational cooling, which caused areas of dense fog to develop during the early morning hours.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure overhead led to radiational cooling, which caused areas of dense fog to develop during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 19, 8:17 PM EST, 4 hours 43 minutes earlier.

Area forecast discussion, Apr 19, 8:17 PM EST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
917 PM EDT THU APR 19 2012

.SYNOPSIS...
HIGH PRESSURE WILL SETTLE OVER THE REGION THROUGH FRIDAY. A COLD
FRONT WILL MOVE ACROSS THE REGION SATURDAY...WITH LOW PRESSURE
TRACKING ALONG THE EASTWARD SEABOARD SUNDAY INTO EARLY MONDAY. THE
NEXT FRONT WILL AFFECT THE REGION DURING THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
HIPRES BLDG OVER CWFA ATTM...AND WL REMAIN IN PLACE TNGT. DEWPTS
STILL RATHER HIGH /IN THE 40S/...MAKING LCL FOG A PSBLTY LATE
TNGT. AT 9 PM AIR SEEMS QUITE OPTICALLY CLR - AND AFTR TDA'S
SUNSHINE WORKED TO ELIMINATE THE LOW LVL MOISTURE LEFT BY YDA'S
LGT RAIN DON'T FEEL FOG TNGT WOULD BE WIDESPREAD OR PARTICULARLY
DENSE - WORST CASE WOULD BE RESTRICTIONS ARND 2SM ARND SUNRISE.

RTN FLOW COMMENCES FRI. THERE/S ENUF UPA AMPLIFICATION ASSOCD W/ SFC
LOPRES IN CENTRL CONUS SO THAT RDGG EXTENDS THRU H8...AND IS EVEN
BROADLY REFLECTED AT H5. THEREFORE...PCPN WL BE HOLDING OFF THRU
DAY. FOR THAT MATTER...DOUBT WE/LL SEE APPRECIABLE CLDCVR THRU DAY
EITHER. GRIDS WL REFLECT MOSUN/SUNNY SKIES. WL SIDE A LTL WARM FOR
MAXT.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
SURFACE LOW TRACKS INTO THE GREAT LAKES FRIDAY EVENING...DRAGGING A
COLD FRONT TOWARD THE APPALACHIANS OVERNIGHT. EXPECT CLOUDS TO
INCREASE FRIDAY NIGHT...WITH PRE-FRONTAL SHOWERS MAKING IT TO THE
HIGHLANDS AFTER MIDNIGHT.

INCREASED POPS INTO CATEGORICAL ACROSS MUCH OF THE CWA ON SATURDAY
PER 09Z SREFS. GFS/NAM SHOW COLD FRONT MOVING ACROSS THE CWA WITH
OCCASIONAL SHOWERS. MODELS INDICATE A LITTLE CAPE TOO...PERHAPS ON
THE ORDER OF 500 J/KG SO THERE MAY BE A FEW THUNDERSTORMS TOO
HOWEVER GIVEN LOW CAPE/WEAK WIND FIELDS DO NOT EXPECT SEVERE WX.
PLUME OF 1.25 TO 1.5 INCH PRECIPITABLE WATERS ADVECT AHEAD OF THE
FRONT...SO MODERATE TO LOCALLY HEAVY SHOWERS ARE POSSIBLE INTO THE
EVENING.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
SATURDAY NIGHT INTO SUNDAY...MODELS HAVE TRENDED MORE PROGRESSIVE
WITH THE COLD FRONT MOVING TOWARD THE COAST. LOW PRESSURE IS STILL
FORECAST TO RIDE NORTHEAST ALONG THE BAROCLINIC ZONE...BUT THERE IS
A FURTHER EAST TREND. LATEST GUIDANCE KEEPS AXIS OF HEAVY RAINFALL
EAST OF THE CWA...AND SOME GUIDANCE EVEN KEEPS MUCH OF THE CWA DRY.
THE LATTER MAY BE A LITTLE EXTREME ESPECIALLY WITH THE LATEST 12Z
ECMWF BEING FURTHER WEST THAN THE GFS/NAM...ALTHOUGH IT/S PLAUSIBLE
FOR A TIGHT GRADIENT OF RAINFALL TO SET UP ACROSS THE CWA. BEST
CHANCES OF SHOWERS LOOK TO BE ACROSS THE EASTERN CWA ON SUNDAY.
THREAT FOR HEAVY RAINFALL HAS LESSENED COMPARED TO PREVIOUS
FORECASTS...BUT GIVEN THE UNCERTAINTY FROM CHANGEABLE MODEL
SOLUTIONS OVER THE PAST COUPLE OF DAYS DON/T WANT TO COMPLETELY
NEGATE THE THREAT.

WILL ALSO BACK OFF ON POPS EARLY NEXT WEEK GIVEN LATEST GUIDANCE.
WILL KEEP LOW CHANCE OF SHOWERS IN FOR MONDAY GIVEN UPPER LOW
LURKING AROUND. INFLUENCE OF UPPER LOW SHOULD ALSO KEEP PLENTY OF
CLOUDS AROUND TO START THE WORK WEEK.

NEXT SYSTEM LOOKS TO BE IN THE WEDNESDAY-THURSDAY TIME FRAME
ALTHOUGH TIMING WILL NEED TO BE TWEAKED WITH TIME. FOLLOWED HPC
GUIDANCE WITH SLIGHT CHC WEDNESDAY AND CHC ON THURSDAY...JUST IN
TIME FOR TEMPERATURES TO MODERATE BACK TO OR SLIGHTLY ABOVE CLIMO.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
CLOUDS HAVE MOVED SOUTH OF THE MID ATLANTIC THIS EVENING AND CLEAR
SKIES ARE FORECAST OVERNIGHT.  RADIATIONAL COOLING MAY CAUSE
MVFR/ISOLATED IFR CONDITIONS AT THE TERMINALS EARLY FRIDAY MORNING.
HIGHER CONFIDENCE IN LOW LEVEL MOISTURE CAUSING A THREAT AT CHO-IAD
AND REACHING IFR BEFORE SUNRISE FRIDAY.  CONDITIONS SHOULD BOUNCE
BACK AFTER 13Z AND 5-10KT SOUTHERLY FLOW EXPECTED THROUGHOUT THE DAY
FRIDAY.  CLOUDS WILL GRADUALLY INCREASE IN THE AFTERNOON BUT NO
RESTRICTIONS FORECAST.

COLD FRONT WILL BRING SHOWERS AND PERHAPS A FEW THUNDERSTORMS
SATURDAY AFTERNOON AND EVENING. LATEST GUIDANCE IS TRENDING MORE
PROGRESSIVE WITH THE FRONT...LESSENING THE CHANCE OF HEAVY RAINFALL
WITH A WAVE OF LOW PRESSURE RIDING ALONG THE FRONT ON SUNDAY
ALTHOUGH THERE WILL REMAIN A CHANCE OF SHOWERS. GUSTY NORTHWEST
WINDS LOOK TO BE THE MAIN IMPACT EARLY NEXT WEEK.

&&

.MARINE...
HIPRES OVR WATERS TAFTN WL RESULT IN VRBL WNDS ARND 5 KT. FLOW WL
ATTAIN A SLY TRAJ TNGT...BUT SHUDNT INCR ABV 10 KT THRU TMRW.

COLD FRONT IS FORECAST TO MOVE ACROSS THE WATERS SATURDAY AFTERNOON
AND EVENING WITH SHOWERS. FRONT WILL STALL OUT JUST SOUTHEAST OF THE
WATERS FOR SUNDAY. WINDS MAY INCREASE INTO SMALL CRAFT ADVISORY
RANGE WITH AND BEHIND THE FRONT OVER THE WEEKEND. SMALL CRAFT
ADVISORY CONDITIONS ALSO APPEAR LIKELY EARLY NEXT WEEK WITH A
TIGHTER GRADIENT.

&&

.TIDES/COASTAL FLOODING...
SOUTH-SOUTHEAST WINDS FRIDAY INTO SATURDAY WILL ALLOW WATER LEVELS
TO INCREASE. THIS MAY SUPPORT MINOR TIDAL FLOODING ESPECIALLY AT
SENSITIVE LOCATIONS DURING HIGH TIDE LATE FRIDAY INTO SATURDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

UPDATE...WOODY!/HAS
PRVS...HTS/BPP
Hazardous weather outlook, Apr 20, 12:37 AM EST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
137 AM EDT FRI APR 20 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
201000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
137 AM EDT FRI APR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

COMPUTER MODELS HAVE TRENDED FURTHER EAST WITH THE HEAVY RAINFALL
THAT WAS FORECAST FOR THIS WEEKEND. THEREFORE...THE THREAT FOR
FLOODING HAS DIMINISHED ACROSS THE AREA.

PERSISTENT SOUTHERLY FLOW COMBINED WITH HIGH ASTRONOMICAL TIDES
MAY LEAD TO MINOR COASTAL FLOODING LATE FRIDAY THROUGH SATURDAY.

A SMALL CRAFT ADVISORY MAY BE NEEDED OVER PORTIONS OF THE WATERS
SATURDAY THROUGH SUNDAY...AND IS ALSO LIKELY OVER THE WATERS ON
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-201000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
137 AM EDT FRI APR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 dense fog. Local standard time, as filed.

Dense Fog, Western Highland

When
April 20, 1:00 AM EST to 8:30 AM EST
Where
Western Highland forecast zone
Reported by
AWOS
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Visibility was estimated to be around one quarter mile based on satellite data and observations nearby.

Dense Fog, Eastern Highland

When
April 20, 1:00 AM EST to 8:30 AM EST
Where
Eastern Highland forecast zone
Reported by
AWOS
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Visibility was estimated to be around one quarter mile based on satellite data and observations nearby.

Dense Fog, Southern Fauquier

When
April 20, 5:15 AM EST to 7:55 AM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Visbility was reported to be around one quarter mile.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379578, 379579, 379581.